Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Charleston, SC

July 1, 2003Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 1, 2003, 5:08 PM EDT for Bulloch County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 5:08 PM EDT (21:08 UTC)
Expired
Jul 1, 2003, 5:45 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS52 KCHS 012108
SVRCHS
GAC031-012145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 5 MILES SOUTHWEST OF GEORGIA SOUTHERN...OR ABOUT 7 MILES
  SOUTHWEST OF STATESBORO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GEORGIA SOUTHERN AND STATESBORO...
  HOPEULIKIT...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3244 8191 3225 8185 3248 8156 3263 8183

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:15 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 1, 4:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT TUE JUL 01 2003

TORNADO WATCH THIS EVENING THROUGH 10 PM FOR MUCH OF SOUTHEAST
GEORGIA.

PUBLIC...REMNANTS OF T.D. BILL TO TRACK NE ACROSS PORTIONS OF NRN GA
TONIGHT THEN ACROSS THE UPSTATE OF SC AND WRN NC ON WED. EXPECT
ONGOING PRECIPITATION TO CONTINUE THROUGH THE EVENING AND OVERNIGHT
HOURS WITH BEST PRECIP CHANCES OVER INLAND PORTIONS OF THE COUNTY
WARNING AREA CLOSER TO THE TRACK OF THE LOW AND SHORTWAVE ENERGY. A
SFC BNDRY HAS SET UP ACROSS THE EXTREME SRN PORTION OF THE AREA IN
THE VICINITY OF THE ALTAMAHA RIVER. ANOTHER SFC BNDRY IS OVER THE
MIDLANDS JUST N OF THE CWA. THE AREA IS IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON THE SPC OUTLOOK WITH POTENTIAL FOR TORNADO
DEVELOPMENT AS SHEAR PROFILES REMAIN FAVORABLE. SEVERE WEATHER
THREAT MAINLY FOR INLAND GA PORTION EARLY THIS EVENING WITH FOCUS
SHIFTING TO THE NORTH TONIGHT INTO WED. WILL LOSE THE FAVORABLE
TORNADIC SHEAR PROFILE BY TOMORROW WITH MORE UNIDIRECTIONAL WINDS IN
PLACE EXPECTED AS LONG AS BNDRIES LIFT NORTH AS THEY ARE SUPPOSED TO
DO TONIGHT. STRAIGHT LINE WIND DAMAGE POSSIBLE FOR WED. HEAVY RAIN
ALSO POSSIBLE AS PW VALUES ARE TO REMAIN AROUND 2 INCHES. PERSISTENT
TSTMS OVER A PARTICULAR AREA COULD LEAD TO FLOODING PROBLEMS WITH A
QUICK 3 INCHES POSSIBLE IN HEAVY RAIN.

FOR THU AND BEYOND...SHOULD RETURN TO MORE OF A TYPICAL AFTN AND
EVENING TSTM PATTERN. CHANCE POPS THROUGH THE PERIOD WITH TEMPS NEAR
NORMAL.

MARINE...WINDS THIS MORNING VARIED FROM NORTHEAST ACROSS THE SOUTH
CAROLINA WATERS TO SOUTH SOUTHEAST ACROSS THE GEORGIA WATERS. THIS
WAS DUE TO A SURFACE HIGH OVER UPSTATE SOUTH CAROLINA AND THE
CIRCULATION AROUND THE REMNANTS OF BILL. HOWEVER ALL AREAS WILL COME
AROUND TO SOUTHEAST THEN SOUTH TONIGHT AS BILL MOVES INTO THE
TENNESSEE VALLEY. WINDS WILL BE SOUTHWEST ON WEDNESDAY AS BILL
REMNANTS HEAD INTO THE SOUTHERN APPALACHIANS. PRESSURE GRADIENT
TIGHTENS UP WEDNESDAY NIGHT INTO THURSDAY. EXPECT SEAS TO REACH
SMALL CRAFT CRITERIA OVER MY SOUTH SANTEE RIVER TO EDISTO BEACH
COASTAL WATERS. WILL ADD APPROPRIATE HEADLINE. CONDITIONS SHOULD
SLOWLY DECREASE THURSDAY NIGHT INTO FRIDAY. SOUTHWEST FLOW WILL BE
THE RULE THE REMAINDER OF THE PERIOD WITH BERMUDA HIGH IN CONTROL.

.CHS...
GA...TORNADO WATCH GAC029-031-043-103-109-165-179-183-251-267 UNTIL
     10 PM.
SC...NONE.

18/9
Hazardous weather outlook, Jul 1, 12:05 PM EDT, 5 hours 3 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-011745-

HAZARDOUS WEATHER OUTLOOK...UPDATED RIVER FLOODING FOR DAY ONE
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.SEVERE WEATHER...THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS
AND TORNADOES THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. THE
ATMOSPHERE IS QUITE UNSTABLE...ESPECIALLY OVER GEORGIA. THEREFORE
THE CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY HIGHER IN GEORGIA.

.RIVER FLOODING...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR TEH
OGEECHEE RIVER AT EDEN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR
THE SAVANNAH RIVER AT CLYO AND THE SANTEE RIVER AT JAMESTOWN. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.ISOLATED HEAVY RAIN IS POSSIBLE AS THE REMNANTS OF TROPICAL STORM
BILL MOVE NORTHEAST ACROSS TENNESSEE...NORTH CAROLINA AND SOUTHERN
VIRGINIA. THE HEAVY RAIN COULD CAUSE ADDITIONAL PROBLEMS FOR RIVERS
ALREADY NEAR OR ABOVE BANKFUL.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE
MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 1, 2:33 PM EDT, 2 hours 35 minutes before
GAZ101-011900-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
233 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 300 PM
EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOSWELL...OR ABOUT 11 MILES SOUTH
OF SPRINGFIELD...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND DOSWELL...MARLOW...PINEORA...
STILLWELL...RINCON...EXLEY AND COLDBROOK THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

THERE ARE INDICATIONS OF POSSIBLE ROTATION WITHIN THE STORM. ALL
PERSONS SHOULD REMAIN HIGHLY ALERT FOR POSSIBLE STRENGTHENING TO
THIS STORM.

PM
Special weather statement, Jul 1, 3:02 PM EDT, 2 hours 6 minutes before
GAZ114-011930-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY THROUGH 330 PM
EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF ALTAMAHA...OR ABOUT 9
MILES SOUTH OF REIDSVILLE...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTAMAHA...FIVE
POINTS...TISON...HUGHLAND...MENDES AND COLLINS THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, Jul 1, 3:45 PM EDT, 1 hour 23 minutes before
GAZ115-012015-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY THROUGH 415 PM
EDT...

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF BELLVILLE...OR ABOUT 7
MILES EAST OF REIDSVILLE...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BELLVILLE...HAGAN...
UNDINE...CLAXTON...EDNA AND DAISY THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Local storm report, Jul 1, 3:53 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
353 PM EDT TUE JUL 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    PEMBROKE                  GA   WIND DAMAGE
07/01/03   BRYAN                          TREE DOWN REPORTED BY
                                          BRYAN WARNING POINT
Special weather statement, Jul 1, 4:00 PM EDT, 1 hour 8 minutes before
GAZ099-114-012030-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY AND CANDLER
COUNTY THROUGH 430 PM EDT...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES SOUTHWEST OF METTER TO 7 MILES EAST OF BAXLEY...MOVING
NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND ALTAMAHA...ALINE...REIDSVILLE...COLLINS...
COBBTOWN...CANOE...FIVE POINTS AND SHAMROCK THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, Jul 1, 4:14 PM EDT, 54 minutes before
GAZ099-100-115-012045-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...CANDLER COUNTY AND
BULLOCH COUNTY THROUGH 445 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER UNDINE...OR ABOUT 5 MILES NORTHWEST
OF CLAXTON...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND UNDINE...HAGAN...EXCELSIOR...
ADABELLE...PARISH...PULASKI...REGISTER AND WESTBROOKE THROUGH 445 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

THIS STORM ALSO HAS SHOWN EVIDENCE OF ROTATION. ALL PERSONS NEAR
THIS STORMS SHOULD REMAIN EXTREMELY ALERT TO THE WEATHER SITUATION.
AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:26 PM EDTTornado WarningCHSBulloch34 min
Jul 1, 3:23 PM EDTSevere Thunderstorm WarningCHSTattnall22 min
Jul 1, 7:42 PM EDTTornado WarningCHSJenkins, Screven48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.